Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 35, NWS Salt Lake City, UT

August 21, 2011Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2011, 3:04 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 3:04 PM MDT (21:04 UTC)
Expired
Aug 21, 2011, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 106 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WGUS55 KSLC 212104
FFWSLC
UTC017-220000-
/O.NEW.KSLC.FF.W.0035.110821T2104Z-110822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT VERY HEAVY RAIN HAD BEEN FALLING IN THE HEADWATERS OF THE 
  ESCALANTE RIVER. THIS WILL RESULT IN FLASH FLOODING ON TRIBUTARIES 
  SUCH AS NORTH CREEK...BIRCH CREEK AND DRY FORK. 

* RADAR ESTIMATES INDICATE THAT AS MUCH AS 1.5 TO 3 INCHES OF RAIN 
  HAS FALLEN IN THIS AREA. RUNOFF FROM THIS HEAVY RAIN WILL RESULT 
  IN FLASH FLOODING ON AREA WASHES AND SMALL STREAMS AS WELL AS THE 
  ESCALANTE RIVER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3784 11176 3787 11172 3786 11165 3781 11163
      3779 11161 3778 11159 3777 11158 3777 11164
      3774 11174 3777 11184

$$

RG/PJW
2 follow-up statements
927 
WGUS75 KSLC 212252
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT SUN AUG 21 2011

UTC017-220000-
/O.CON.KSLC.FF.W.0035.000000T0000Z-110822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
452 PM MDT SUN AUG 21 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL GARFIELD COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY HEAVY 
RAIN FELL OVER THE HEADWATERS OF THE ESCALANTE RIVER EARLIER THIS 
AFTERNOON. RADAR ESTIMATES INDICATE THAT AS MUCH AS 1.5 TO 3 INCHES 
OF RAIN FELL IN THIS AREA. RAPID RUNOFF FROM THESE STORMS IS 
RESULTING IN RAPID RISES ON AREA STREAMS AND WASHES...PARTICULARLY 
ALONG NORTH CREEK...EAST FORK...BIRCH CREEK...AND DRY FORK.  THIS 
RUNOFF IS ALSO SENDING A FLOOD WAVE DOWN ESCALANTE RIVER.  

ALTHOUGH THE HEAVY RAIN HAS ENDED...RUNOFF FROM THESE EARLIER STORMS 
IS STILL MOVING DOWN AREA DRAINAGES AND THE ESCALANTE RIVER.  
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY BRING ADDITIONAL RAIN TO 
THE AREA THIS AFTERNOON AND EARLY EVENING RESULTING IN ADDITIONAL 
RUNOFF.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3784 11176 3787 11172 3786 11165 3781 11163
      3779 11161 3778 11159 3777 11158 3777 11164
      3774 11174 3777 11184

$$

RG
582 
WGUS75 KSLC 220001
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT SUN AUG 21 2011

UTC017-220008-
/O.EXP.KSLC.FF.W.0035.000000T0000Z-110822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
601 PM MDT SUN AUG 21 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR CENTRAL
GARFIELD COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER LEVELS IN 
AREA STREAMS AND WASHES HAVE DECREASED. THIS INCLUDES NORTH 
CREEK...EAST FORK...BIRCH CREEK...AND DRY FORK NEAR ESCALANTE. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.  

HOWEVER...A SIGNIFICANT FLOOD WAVE IS STILL MOVING DOWN THE MAIN 
CHANNEL OF THE ESCALANTE RIVER. A FLASH FLOOD WARNING REMAINS IN 
EFFECT FOR THE ESCALANTE RIVER CHANNEL DOWNSTREAM OF THE TOWN OF 
ESCALANTE. 

LAT...LON 3784 11176 3787 11172 3786 11165 3781 11163
      3779 11161 3778 11159 3777 11158 3777 11164
      3774 11174 3777 11184

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:00 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 10:00 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SUN AUG 21 2011

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL EXPAND NORTH AND WEST
ACROSS THE GREAT BASIN EARLY THIS WEEK...THEN REMAIN OVER THE
REGION THROUGH THE BALANCE OF THE WEEK.

&&

.DISCUSSION...STRONG UPPER LEVEL HIGH OVER MUCH OF THE WEST AND
THE PLAINS STATES WILL REMAIN IN PLACE OVER THE NEXT SEVERAL
DAYS. THE MOISTURE PLUME THAT HAS BEEN OVER MUCH OF THE FORECAST
AREA THE PAST SEVERAL DAYS HAS BEEN DISPLACED A BIT TO THE EAST BY
DRIER AIR MOVING INTO NEVADA...HOWEVER SATELLITE WATER VAPOR SHOWS
PLENTY OF MID AND HIGH LEVEL MOISTURE STREAMING NORTH OUT OF
ARIZONA INTO UTAH. ALSO...CLOUDS ARE ALREADY DEVELOPING OVER
EASTERN NEVADA AND WESTERN UTAH AND AS SUCH...HAVE UPDATED THE
FORECAST TO MENTION A SLIGHT CHANCE OF CONVECTION FOR THE WESTERN
PORTION OF THE COUNTY WARNING AREA THROUGH THIS EVENING. A 50-60
KNOT JET STREAM ALSO MOVES THROUGH NORTHWESTERN UTAH THIS
AFTERNOON WHICH COULD ENHANCE THE CHANCES FOR CONVECTION.
PRECIPITABLE WATER VALUES OF UP TO .8 INCHES SPREAD ACROSS ALL BUT
EXTREME NORTHERN UTAH TODAY BEFORE DRIER AIR SPREADS INTO THE
STATE OVERNIGHT. TEMPERATURES FOR THE MOST PART SHOULD REMAIN AT
OR ABOVE LATE AUGUST NORMS TODAY AND BEYOND.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
TO THE NORTHWEST BETWEEN 21Z AND 00Z...WITH A 30 PERCENT CHANCE THAT
WINDS REMAIN SOUTHERLY THROUGH THE ENTIRE DAY. THOUGH MOST OF THE
THUNDERSTORMS TODAY ARE EXPECTED TO REMAIN SOUTH AND EAST OF THE
AREA...THERE IS STILL A 10 PERCENT CHANCE OF MAINLY HIGH BASED
STORMS IMPACTING THE TERMINAL LATE THIS AFTERNOON OR EARLY EVENING.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO LINGER OVER THE STATE
THROUGH TODAY...WHICH WILL LEAD TO ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...WITH THE FOCUS EXPECTED TO BE ON THE
EASTERN HALF OF THE STATE. IN THE FAR WESTERN PORTIONS OF THE
STATE...GUSTY SOUTHWEST WINDS WILL BE POSSIBLE...BUT ANY CRITICAL
CONDITIONS ARE EXPECTED TO BE ISOLATED AND RELATIVELY SHORT-LIVED. A
CONCERN FOR LATE TODAY AND EVENING WILL BE OVER THE NORTHWEST AND
EXTREME NORTH WHERE ISOLATED DRY LIGHTNING MAY OCCUR FROM HIGH BASED
THUNDERSTORMS AS ANOTHER WEAK DISTURBANCE MOVES THROUGH.

DRIER AIR AT THE SURFACE WILL TO MOVE INTO THE STATE FROM THE WEST
ON MONDAY AND TUESDAY ENLARGING THE AREA OF LESS THAN 15 PERCENT
MINIMAL RH TO COVER MOST OF THE WESTERN UTAH DESERT.
HOWEVER...DESPITE THE CRITICALLY LOW RH...WINDS WILL BE GENERALLY
LIGHT AND TERRAIN-DRIVEN AS THE RIDGE BUILDS OVERHEAD. DESPITE THE
DRIER AIRMASS...ENOUGH MID-LEVEL MOISTURE MAY LINGER ACROSS THE AREA
FOR ISOLATED THUNDERSTORMS TO FORM EACH AFTERNOON...PARTICULARLY
OVER THE HIGHER TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC..................YOUNG
FIRE WEATHER/AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 7:50 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
750 AM MDT SUN AUG 21 2011

UTZ001>016-019>021-517-518-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
750 AM MDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL REMAIN ACROSS SOUTHERN...CENTRAL AND EASTERN
UTAH TODAY. THIS MOISTURE WILL SUPPORT SHOWER AND THUNDERSTORM
ACTIVITY...WITH LOCALLY HEAVY RAINFALL POSSIBLE WITH THE STRONGER
STORMS ACROSS SOUTHERN AND CENTRAL UTAH THIS AFTERNOON. DRIER AIR
PUSHING INTO WESTERN UTAH FROM NEVADA WILL LIMIT THE NUMBER OF
SHOWERS AND THUNDERSTORMS ACROSS EXTREME WESTERN UTAH THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT EXPANDING NORTH AND WEST OUT OF THE SOUTHERN
ROCKIES WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS MUCH OF UTAH
THROUGH THE COMING WEEK. LIMITED MOISTURE REMAINING ACROSS THE REGION
WILL SPAWN SOME SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:39 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake21 min
Aug 21, 5:09 PM MDTFlash Flood WarningSLCGarfield, Kane10 hr
Aug 21, 5:37 PM MDTAreal Flood AdvisorySLCWayne113 min

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.